Feeling very odd and panicky

I've been on a higher dose of Levothyroxine for 2 weeks (was on 100mg, now 125mg), and this afternoon I started feeling really strange, anxious and panicky. It reminded me of when I first started taking my anti-depressants, but also when I was weaning down my hydrocortisone replacement and going into withdrawal

I'm very worried and confused. I also have nausea, no appetite and just want to eat salty foods and chocolates. I feel like I'm going a bit insane!

I'm on two types of HRT, one of which is short term to delay my period to get my iron levels back up. I'm on Sertraline, cyclizine, omeprazole, vit D, iron supplement, hydrocortisone and the thyroxine. I've just had a course of B12 injections, I'm menopausal and am only able to get 6 hours of sleep a night.

Sorry for long explanation; can anyone tell me what's going on with me; why I'm feeling strange and anxious. Thx all.

12 Replies

  • Over-medicated? You are sleeping, though, but that could change.

  • Hi there, thx for replying.

    I am having trouble staying asleep and wake from about 4-5.30am. Too much thyroxine?

  • signs of too much thyroxine ! same happened to me when dose raised from 75 to 100 and I became overmedicated. Anxiety panicky, sleep difficulty, couldnt eat

    I stopped Levo for 2 days - the anxiety etc subsided and then I started again on 75 and increased by only 12.5 per day.

    I got this advice from others I. here


  • R u ok now?

  • HI ~Sorry for late reply but been away so no internet access. Yes, as soon as I had a couple of days off andstarted back on a lower dose, I began to feel normal again. 25mg is too big a dose at once for me, I have to increase in smaller amounts and it doesn't take much to tip me over .

    Are you feeling better now ?

  • Yes I am thanks. I'm back on 100 now and feel sane again! Not sure where to go from here though.

  • tricky isn't it. Why was your dose raised if you were feelng OK ? probably just a doc looking at results on a screen. that's what initially happened to me.

    I have been to Marion Gluck Clinic today and had blood tests on all my hormones as I have been struggling for 3 years with not being well. pretty expensive but at least they take an overall view of my health issues. back next week for results.

    hope you are continuing to feel ok


  • I was still getting UAT symptoms so the dose was upped to see if it would help. But the result was OAT symptoms. I'm waiting to speak to my Endo about sorting this out because my GP doesn't know what he's doing. Not his fault, but can't go on like this.

    Thank you for replying; it's lonely having this condition when no one understands what's happening to you. I've given up trying to explain.

  • Yes it is lonely, people who don't have it just cant understand in the same way. I was the same UAT symnptons despite being on meds, but trying to raise has given me OAT symptoms several times. Now I recognise the signs and quite often just drop a couple of days tablets, and feel better. Don't think its supposed to work this way.

    HOpe your endo is good, mine and all the local ones to me are GREAT at dasbetes but not so good at thyroid.

    WIll keep in touch and see what Marion Gluck makes of it all. Think they will try me on Armour - have you triedn any NDT ?

    This site is great isn't, it. Someone always has time to reply and give good advice - don't know what I'd do without all the good people.


  • 2 weeks is when a change in Levothyroxine dose starts to be felt and up to 6 weeks for the full effect to be felt.

    It sounds like you may be over-medicated.

    Maybe it is worth trying a lower dose, such as 125mcg every other day, or every three days?

    An FT4 blood test will give an indication as to whether your Levo dose is too high.

    You also need an FT3 test to check how well you are converting, as you may need T3 and not increased Levo.

  • I would stop the meds a couple of days. See if you can get some labs done. If you feel over-medicated, then it will only get worse.

  • I know how you feel It's a feeling you can't describe. I went through the menopause at the same time as being diagnosed with an under active thyroid. We were also moving house at the same time!! We need to support each other as no one else seems to understand.

You may also like...